Alert archive / New Jersey / Flash Flood Warnings in 2003
Flash Flood Warning 22, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 11, 2003, 9:40 PM EDT for Passaic County, New Jersey. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2003, 9:40 PM EDT (01:40 UTC)
- Expired
- Aug 11, 2003, 10:45 PM EDT
- In force
- 65 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Passaic County, NJ
The radar
The Philadelphia radar (KDIX), 121 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 120140 FFWOKX NJC031-120245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 940 PM EDT MON AUG 11 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL PASSAIC COUNTY IN NORTHEAST NEW JERSEY * UNTIL 1045 PM EDT * AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN NEAR POMPTON LAKES...MOVING NORTHEAST AT 10 MPH. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR... RURAL CENTRAL PASSAIC COUNTY AROUND 950 PM A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4101 7443 4087 7426 4098 7416 4108 7432
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:15 PM EDT, 6 hours 25 minutes earlier.
Area forecast discussion, Aug 11, 3:15 PM EDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 315 PM EDT MON AUG 11 2003 .DISCUSSION...ALL FORECAST MODELS ARE IN BASIC AGREEMENT WITH THE PERSISTENT UPPER LEVEL TROUGH SLOWLY WEAKENING AS THE OFFSHORE SUBTROPICAL RIDGE SLOWLY STRENGTHENS AND BUILDS WEST ACROSS THE REGION THROUGH THURSDAY. THIS WILL ACTUALLY RESULT IN A BIT MORE OPTIMISTIC FORECAST...IN TERMS OF MORE SUNSHINE AND LESS RAIN THROUGH FRIDAY...ALTHOUGH DIURNAL SCATTERED SHOWERS AND TSTMS WILL OCCUR TUE/WED AND THU AFTERNOONS AND EVENINGS. AS UPPER LEVEL SUBSIDENCE INCREASES...MORE SUN WILL BREAK THROUGH EACH DAY. THE GFS MODEL SHOWS A REAL BREAK IN THE PERSISTENT HIGH HUMIDITY...WITH THE PASSAGE OF A STRONG COLD FRONT FRI EVENING...POSSIBLY PRECEDED BY A SIGNIFICANT SEVERE WEATHER OUTBREAK FRI AFTERNOON AND EVENING. THIS WEEKEND...LOOKS GREAT...WITH LOW HUMIDITY AND BELOW NORMAL TEMPERATURES. && .SHORT TERM...BECAUSE THE POTENTIAL FOR ADDITIONAL SCATTERED FLASH FLOODING EXISTS THROUGH THIS EVENING...THE FLOOD WATCH WILL BE CONTINUED. SCATTERED SHOWERS AND TSTMS CONTINUE TO DEVELOP UPSTREAM ACROSS CENTRAL NJ THROUGH 3 PM. BASED ON A PRECIPITABLE WATER CONTENT OF 1.94 INCHES AND A MEAN STORM SPEED OF LESS THAN 10 KNOTS...RAINFALL RATES OF AT LEAST 2 INCHES PER HOUR ARE POSSIBLE WITH ANY SINGLE OR CLUSTER OF SHOWERS OR TSTM. WITH THE SURFACE FLOW FORECAST TO DECOUPLE FROM THE UPPER FLOW AFTER 00Z...AREAS OF FOG WILL DEVELOP AND WILL CONTINUE TO BE INCLUDED IN THE OVERNIGHT FORECAST. && .AVIATION...CURRENTLY VFR CONDITIONS ACROSS ALL TERMINALS...WE HAD A PEAK OF SUN ACROSS LONG ISLAND AND COASTAL CONNECTICUT FOR A FEW HOURS...BUT SLOWLY DISAPPEAR WITH THE CLOUDS STREAMING ACROSS FROM THE SOUTHWEST. CONDITIONS SHOULD SLOWLY DETERIORATE TO MVFR TONIGHT...LOCALLY IFR AS SHOWERS...BRIEFLY MODERATE TO HEAVY DEVELOP ACROSS THE AREA. && .MARINE...BASED ON THE LONG SOUTH FETCH AND A PERSISTENT WEAK S TO SW WIND FLOW...WAVE HEIGHTS WILL CONTINUE TO HOVER AROUND 5 FT. THE SMALL CRAFT ADVISORY FOR ROUGH SEAS OVER THE OCEAN WILL BE CONTINUED WITH THIS FORECAST UPDATE. && .HYDRO...THE POTENTIAL FOR ADDITIONAL SCATTERED FLASH FLOODING WAS DISCUSSED IN THE SHORT TERM SECTION ABOVE. BASIN AVERAGE RAINFALL AMOUNTS SHOULD RANGE FROM 1/4 TO 1/2 INCH THROUGH THIS EVENING...WITH ISOLATED AMOUNTS UP TO 3 INCHES. && .RADAR...WILL CONTINUE WITH THE TROPICAL Z-R RELATIONSHIP. && .OKX... CT...FLOOD WATCH FOR 005>012. NJ...FLOOD WATCH FOR 002>006-011. NY...FLOOD WATCH FOR 067-081. MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350. GC
Hazardous weather outlook, Aug 11, 4:14 AM EDT, 17 hours 26 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-120900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 414 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY A FLOOD WATCH HAS BEEN POSTED FOR THE ENTIRE REGION AS LOCALLY HEAVY RAIN IS EXPECTED AGAIN. IN ADDITION...A SMALL CRAFT ADVISORY CONTINUES FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS. .DAYS TWO THROUGH SEVEN... LOCALLY HEAVY RAIN MAY STILL THREATEN THE AREA THROUGH A GOOD PORTION OF THE WEEK. THE SMALL CRAFT ADVISORY MAY CONTINUE THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
Nearby
Flash Flood Warnings in New Jersey, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.